Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 10, 2025, 11:45 PM CDT for Guthrie County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2025, 11:45 PM CDT (04:45 UTC)
- Expired
- Jul 11, 2025, 12:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Guthrie County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:45 PM CDT | TSTM WND DMG | Menlo, IA | Tree damage across much of the area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:46 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted.
726
WFUS53 KDMX 110445
TORDMX
IAC077-110515-
/O.NEW.KDMX.TO.W.0011.250711T0445Z-250711T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
1145 PM CDT Thu Jul 10 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Guthrie County in west central Iowa...
* Until 1215 AM CDT.
* At 1145 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Casey, or 7 miles south of Guthrie Center,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Menlo around 1150 PM CDT.
Other locations impacted by this tornadic thunderstorm include Menlo
and Casey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4151 9458 4163 9461 4171 9429 4151 9428
TIME...MOT...LOC 0445Z 263DEG 32KT 4157 9453
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Fowle2 follow-up statements
418
WWUS53 KDMX 110454
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1154 PM CDT Thu Jul 10 2025
IAC077-110515-
/O.CON.KDMX.TO.W.0011.000000T0000Z-250711T0515Z/
Guthrie IA-
1154 PM CDT Thu Jul 10 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SOUTHEASTERN GUTHRIE COUNTY...
At 1154 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Panora, or 5 miles southeast of Guthrie Center,
moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Panora around 1200 AM CDT.
Other locations impacted by this tornadic thunderstorm include Menlo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4151 9446 4166 9451 4171 9429 4151 9428
TIME...MOT...LOC 0454Z 273DEG 33KT 4164 9440
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Fowle806 WWUS53 KDMX 110509 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1209 AM CDT Fri Jul 11 2025 IAC077-110518- /O.EXP.KDMX.TO.W.0011.000000T0000Z-250711T0515Z/ Guthrie IA- 1209 AM CDT Fri Jul 11 2025 ...THE TORNADO WARNING FOR SOUTHEASTERN GUTHRIE COUNTY WILL EXPIRE AT 1215 AM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for west central Iowa. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Des Moines. LAT...LON 4151 9446 4166 9451 4171 9429 4151 9428 TIME...MOT...LOC 0508Z 251DEG 24KT 4166 9432 $$ Fowle
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 10, 7:39 PM CDT, 4 hours 6 minutes earlier. Its key messages:
- Flood Watch for flash flooding in effect for most of central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible.
- Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown.
- Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast.
Area forecast discussion, Jul 10, 7:39 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 739 PM CDT Thu Jul 10 2025 .KEY MESSAGES... - Flood Watch for flash flooding in effect for most of central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible. - Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown. - Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast. && .UPDATE... Issued at 727 PM CDT Thu Jul 10 2025 Expanded the Flood Watch east through the Waterloo, Oskaloosa, Montezuma and Toledo areas tonight. Training convection will move out of Nebraska with a strengthening low level jet in an environment characterized by precipitable water values near 2.00 inches, and slow Corfidi vectors indicative of back-building convection into the low level jet. Rainfall amounts of 2 to 3 inches, with locally higher amounts are expected by Friday morning. Will monitor trends in the high resolution CAM guidance and radar should an additional expansion to the Flood Watch become necessary. && .DISCUSSION... Issued at 128 PM CDT Thu Jul 10 2025 A complex setup featuring both synoptic and mesoscale features will drive the short term forecast today. At the synoptic scale, there are two noticeable shortwaves visible in satellite imagery: one associated with the cloud swirls across southern MN and the other collocated with the EML and surface low in Nebraska. The MN shortwave will be the culprit for a cluster of thunderstorms across northern and northeast portions of the state this afternoon with wind being the main severe threat with these. Localized enhancements from a nearby MCV increase confidence in storm coverage. Further west, as expected, storms have sustained themselves along the gradient of the EML, even mixing some of it down in the form of heat bursts in places like Lincoln, NE. The parent shortwave will eject w est-to-east through the day and pull the instability axis with it, bringing this thunderstorm activity into western and central Iowa late this afternoon. Enough midlevel saturation exists above the EML that there could be thunderstorm development behind the gradient. The confidence in surface-based severe threats has increased given the clearing over western Iowa this morning with a damaging wind threat existing with storms on the gradient, plus with the narrow enhancement of deep-layer shear over 40kts thanks to the influence of both shortwaves nearby. Theta-e differences of -40K are forecasted for this same area of concern due to the dry air pocket from the EML. Can certainly foresee 70mph+ winds in parts of the line that forms. The Enhanced Risk upgrade is warranted for the wind risk. Another big concern, however, is the extra round of rainfall that only exacerbates soil moisture conditions for the heavy rainfall setup tonight, increasing the amount of rain that will become runoff. To that point, more moisture is on the way for tonight, seeing the +14C dew point at H850 at Dodge City. The MCS with wind in the evening will get caught along the warm front of the main cyclone. This boundary will land somewhere across central Iowa draped west-to- east. The MCS will then follow the forward propagation vector and likely move along the front. The boundary ingestion as well as the very moist profile will sustain at least a marginal wind threat through the night. With dew points sitting in the 70s, the surface- based potential will be extended past sunset due to the PBL taking longer to cool. Paired with the 0-3km shear reorienting to westerly around 30kts, can't completely rule out a tornado threat near where the warm front intersects or where the line becomes favorable aligned. Boosting confidence in this is the elongation of low-level hodographs from the LLJ. Emphasis again, however, that heavy rainfall will be the main concern at this point. The overnight updates have often compared the setup to the Maddox Heavy Precipitation setup which rings true. The mean flow will also be oriented from W-to-E, the same as the front. Flow will also be light, making storm motions slower. The LLJ will angle right into the warm front, increasing moisture pooling and convergence along it. There we will find PWATs exceeding 2.25" and warm cloud depths around 4000m. Corfidi vectors will point to the ESE, meaning there will be some training of storms along the boundary, adding more to the heavy rain threat. How much rain? The overnight update captured the upper echelon well with a push towards 10 inches in localized areas. As far as spatial coverage of rain goes along the line, would side with the more broad coverage of global guidance like the GFS and NAM which have 2"+ all along the front in central Iowa. The HREF members' QPF has a more accurate representation of magnitude from mesoscale processes, but is not widespread enough along the line due to simulated cold pool processes artificially extinguishing CI. The most notable HREF feature is the HREF 6 hour QPF NP>3" lighting up over west-central Iowa. All-in-all, all collocated with the front, a widespread amounts over 2 inches are expected with localized amounts residing in the 5-10" range. We saw rainfall rates pushing 2 inches per hour last night so a repeat of these high rates is certain tonight. Rates like this over an urban area would lead to flash flooding issues and river rises are possible over basins that receive the highest amounts. A Flood Watch for flash flooding has been issued for portions of west-central Iowa. The evolution into Friday is less certain as mesoscale features will end up shoving the front south. The triple point will move into Iowa during the day Friday with storms reigniting on the surface warm front with peak heating. Current thinking is that southern Iowa has the highest chance of seeing storms as the persistent LLJ will counteract cold pool momentum, decreasing confidence in CAM solutions that shove the front into MO. The Slight Risk from the SPC is well-placed as well as the continued Slight Risk ERO for continued heavy rain along the warm front. Barring cloud debris, MLCAPE values along the warm front push 2,000 J/kg. Deep-layer shear will be at least 30kts nearest the parent low, but the higher magnitude found in models is questionable due to potential convective contamination. Shear vectors point parallel to the front, meaning that cold pools will quickly become unbalanced. Still, there will be a tornado threat early in storms' lifecycles, especially those that can form rotating updrafts. This is due to surface vorticity along the front paired with enhanced stretching potential from >8 C/km low-level lapse rates. Then the wind threat takes over as strong cold pools undercut updrafts. The cold front then replaces the warm front overnight with some training storm potential across mainly the south. Another inch or two could fall in the southeast, this thankfully being a region that would be able to take more rainfall. There has been an overall slowing trend with the exit of this last system, extending precipitation potential more into Saturday morning as well, mainly across the east. The cold front will then stall in northern MO through at least Sunday, then our next best shot at low-level moisture returns around midweek. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 616 PM CDT Thu Jul 10 2025 Thunderstorm coverage will increase through the late evening and into the overnight. MVFR to IFR conditions in thunderstorms with heavy rain are expected. Wind gusts over 30 kts are likely with the strongest storms. MVFR ceilings are possible, a 50 to 70 percent chance, Friday morning. Rain shower and thunderstorm coverage may temporarily decreasing Friday morning in the 12-15Z timeframe, before increasing once again with daytime heating. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT Friday for IAZ033>039-044>050- 057>062-070>075. && UPDATE...DLH DISCUSSION...Jimenez AVIATION...DLH HYDROLOGY...Ansorge
Hazardous weather outlook, Jul 10, 8:06 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 806 PM CDT Thu Jul 10 2025 IAZ004>007-015>017-023>028-081>086-092>097-120115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 806 PM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Additional thunderstorms are expected tonight into the early overnight, some of which may be severe, especially in portions of western to central Iowa. Damaging winds in excess of 60-70 mph are the primary severe threat, but a tornado or two is also possible. Heavy rainfall is also expected with storms through the overnight which could lead to ponding water and localized flash flooding, especially in urban areas. Rises on area creeks and rivers is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms persist much of Friday, becoming more widespread in the afternoon through Saturday morning in the southeast. Severe storms may develop in especially portions of southeast Iowa with damaging winds the primary severe threat, but small hail and a tornado or two are also possible. In addition to severe storms, heavy rainfall will remain a threat on Friday, especially in the south, that could lead to flash flooding into Friday night along with additional rises on area creeks and rivers and possible river flooding by the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again on Friday. Rainfall reports are also appreciated. IAZ033>039-044>050-057>062-070>075-120115- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 806 PM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Additional thunderstorms are expected tonight into the early overnight, some of which may be severe, especially in portions of western to central Iowa. Damaging winds in excess of 60-70 mph are the primary severe threat, but a tornado or two is also possible. Heavy rainfall is also expected with storms through the overnight which could lead to ponding water and localized flash flooding, especially in urban areas. Rises on area creeks and rivers is also possible. A Flood Watch for Flash Flooding is in effect for the area into Friday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms persist much of Friday, becoming more widespread in the afternoon through Saturday morning in the southeast. Severe storms may develop in especially portions of southeast Iowa with damaging winds the primary severe threat, but small hail and a tornado or two are also possible. In addition to severe storms, heavy rainfall will remain a threat on Friday, especially in the south, that could lead to flash flooding into Friday night along with additional rises on area creeks and rivers and possible river flooding by the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again on Friday. Rainfall reports are also appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 43 min |
| Jul 10, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more | 55 min |
| Jul 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 71 min |
| Jul 11, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| Jul 11, 1:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 56 min |
| Jul 11, 1:40 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 65 min |
| Jul 11, 3:09 AM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 2:18 PM CDT | Tornado Warning | DMX | Wapello | 30 min |
| Jul 11, 2:27 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 48 min |
| Jul 11, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 23 min |
| Jul 11, 3:42 PM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
| Jul 11, 3:51 PM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 3:58 PM CDT | Tornado Warning | DMX | Taylor | 32 min |
| Jul 11, 4:19 PM CDT | Tornado Warning | DMX | Clarke | 26 min |
| Jul 11, 6:44 PM CDT | Areal Flood Warning | DMX | Black Hawk | 4 hr |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.